Abstract

Background: Metronidazole-induced encephalopathy (MIE) is a rare but serious complication caused by metronidazole, a widely used antianaerobic drug. Previous studies prescribed MIE including dysarthria, cerebellar ataxia, and confusion after long-term use of metronidazole. Malignancy has been proposed one of the predisposing conditions for MIE. However, the occurrence of MIE in cancer patients remains unknown. Methodology: We investigated the occurrence of MIE and analyzed retrospectively by hospital-based data of 4160 cancer patients from January 2014 to December 2016. Results: Findings in 793 cancer patients who underwent metronidazole therapy for anaerobic infection revealed two cases of MIE. One had renal cell carcinoma and the other had bladder urothelial carcinoma. Both of their initial presentation were cerebellar dysfunction. The occurrence of MIE was 8.6% for cases who received >30 g of cumulative dose. Hypertension was the most common comorbidity, followed by chronic renal disease and diabetes mellitus. Conclusion: In cancer patients, MIE should be monitored in those with genitourinary cancer, especially with renal dysfunction. Longer duration with more cumulative dose also has a greater risk of MIE. Early consideration of MIE with prompt cessation of metronidazole may result in better outcome.

Original languageEnglish
Pages (from-to)344-348
Number of pages5
JournalAnnals of Indian Academy of Neurology
Volume22
Issue number3
DOIs
Publication statusPublished - Jul 1 2019

    Fingerprint

Keywords

  • Anaerobic infection
  • cancer
  • encephalopathy
  • metronidazole

ASJC Scopus subject areas

  • Clinical Neurology

Cite this